Share This Article:

Cardiac Toxicity of Azole Antifungals

Full-Text HTML XML Download Download as PDF (Size:558KB) PP. 362-368
DOI: 10.4236/pp.2013.43052    4,526 Downloads   6,781 Views Citations

ABSTRACT

Cardiac toxicity is an uncommon side effect of anti-fungal therapy. Until the recent reports of itraconazole (ITZ) associated cardiac failure, amphotericin was the antifungal most frequently reported with arrhythmias. We evaluated the cardiac effect of azole antifungals, specifically ITZ, and possible mechanisms of toxicity. Ex vivo live-heart studies were performed utilizing Sprague Dawley rats. Short exposure (<5 minutes), random crossover, dose ranging studies were performed with each pharmacologic agent. ITZ focused trials also included dose ranging utilizing a non-crossover design. The only azole found to have significant toxicity was ITZ. At ITZ ~ ED25 (2 - 2.5 ug/mL) exposures, contractility decreased by 22.2% ± 15.7% and amplitude of left ventricular pressure decreased by 11% ± 0.17%. Electron micrograph and alterations in mitochondrial respiration suggest mitochondrial toxicity as an underlying mechanism. In conclusion, ITZ was associated with reductions in contractility, possibly secondary to mitochondrial dysfunction and dilated cardiomyopathy.

Cite this paper

J. Cleary, K. Stover, J. Farley, W. Daley, P. Kyle and J. Hosler, "Cardiac Toxicity of Azole Antifungals," Pharmacology & Pharmacy, Vol. 4 No. 3, 2013, pp. 362-368. doi: 10.4236/pp.2013.43052.

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.